Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Mar 29, 2012, 3:16 PM CDT for Walker County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2012, 3:16 PM CDT (20:16 UTC)
- Expired
- Mar 29, 2012, 4:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
County Walker County, AL
The radar
The Columbus AFB radar (KGWX), 97 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
384
WWUS84 KBMX 292016
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT THU MAR 29 2012
ALZ015-292100-
WALKER AL-
316 PM CDT THU MAR 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALKER COUNTY UNTIL 400
PM CDT...
AT 312 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 5 MILES
EAST OF CARBON HILL...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
JASPER...
CURRY...
LUPTON...
GAMBLE...
WALKER COUNTY AIRPORT...
&&
LAT...LON 3399 8719 3382 8712 3380 8739 3395 8752
3400 8736 3400 8722
TIME...MOT...LOC 2016Z 243DEG 13KT 3388 8742
$$
MAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 29, 3:15 PM CDT, 1 minute earlier.
Area forecast discussion, Mar 29, 3:15 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 315 PM CDT THU MAR 29 2012 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHWEST ALABAMA THIS AFTERNOON IN WHAT APPEARS TO BE A ZONE OF WEAK LOW LEVEL CONVERGENCE. THE MAJORITY OF THE CONVECTION IS NEAR AND DOWNSTREAM OF AN UPPER LEVEL DISTURBANCE CURRENTLY ALONG THE UPPER TEXAS COAST. THE MAIN CHALLENGE TONIGHT IS WILL THE CONVECTION ASSOCIATED WITH THE UPPER LOW GET CLOSE ENOUGH TO WEST ALABAMA OVERNIGHT. EXPECT MOST OF THE CONVECTION ACROSS NORTHWEST ALABAMA TO DISSIPATE THIS EVENING AFTER SUNSET. SHOWERS AND THUNDERSTORM ACTIVITY OVER NORTHERN LOUISIANA WILL CONTINUE TO SHIFT NORTHEASTWARD OVERNIGHT WITH SOME CONVECTION LIKELY REACHING WEST ALABAMA BY MIDNIGHT. THE BEST CHANCE OF RAIN WILL BE ON FRIDAY AS THE UPPER LEVEL DISTURBANCE MOVES ACROSS THE CENTRAL GULF COAST REGION. BULK SHEAR IS FAIRLY WEAK ON FRIDAY...SO NO ORGANIZED SEVERE WEATHER THREAT...AND WITH THE RAIN EXPECTED TO DEVELOP EARLY IN THE DAY...CLOUD COVER SHOULD ALSO LIMIT INSTABILITY. THE SYSTEM WILL MOVE QUICKLY OFF TO THE EAST FRIDAY EVENING AND MOST OF THE RAIN WILL SHIFT INTO EAST ALABAMA...WITH RAIN MOSTLY GONE BY MIDNIGHT FRIDAY NIGHT. UPPER FLOW BECOMES NORTHWESTERLY BY SATURDAY AND EXPECT MOST OF THE AREA TO BE UNDER WEAK SUBSIDENCE. A WEAK SURFACE BOUNDARY WILL REMAIN ACROSS THE SOUTHEAST COUNTIES AND KEPT A SMALL RAIN CHANCES ACROSS THIS AREA. MODELS ARE HINTING AT CONVECTION DEVELOPING IN THE OHIO VALLEY REGION ON SUNDAY AND TRACKING SOUTHEAST IN NORTHWEST FLOW ALOFT. THE CONVECTION MAY GET CLOSE TO NE ALABAMA...BUT WILL KEEP A RAIN FREE FORECAST FOR NOW FOR SUNDAY AND SUNDAY NIGHT. WITH UPPER RIDGE AXIS BUILDING OVER AREA BY SUNDAY...THICKNESS AND NUMERICAL GUIDANCE SUPPORT AFTERNOON TEMPERATURES REACHING THE UPPER 80S IN MANY AREAS. .LONG TERM...MONDAY THROUGH THURSDAY. MODEL AGREEMENT OVER THE TIMING OF THE SYSTEM EARLY NEXT WEEK CONTINUES TO BE THE CHALLENGE IN THE LONG TERM FORECAST. 12Z MODELS CONTINUE TO SLOW DOWN THE TIMING OF THE SYSTEM. A WEAK SHORTWAVE TROUGH WILL EJECT OUT OF NORTHERN MEXICO INTO THE SOUTHEAST AHEAD OF THE MAIN UPPER LEVEL TROUGH ON MONDAY. WITH PLENTY OF MOISTURE AND INSTABILITY IN PLACE ACROSS CENTRAL ALABAMA...THIS WEAK SHORTWAVE TROUGH WILL PROVIDE ENOUGH LIFT FOR SOME SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA ON MONDAY. SOME OF THESE STORMS COULD BE STRONG TO SEVERE. DUE TO MODELS SLOWING DOWN THE SPEED OF THE MAIN UPPER LEVEL TROUGH...BETTER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS APPEAR TO BE ON TUESDAY. ON TUESDAY A MORE ROBUST UPPER LEVEL TROUGH WILL MOVE INTO THE SOUTHEAST STATES. MODELS SHOW THAT THE TROUGH WILL HAVE A SLIGHT NEGATIVE TILT THAT WILL HELP STEEPEN LAPSE RATES. THE MAIN THREATS AT THIS TIME APPEAR TO BE LARGE HAIL AND DAMAGING WINDS. PLENTY OF INSTABILITY AND MOISTURE WILL BE PRESENT FOR THESE STORMS TO FORM. SOME LIMITING FACTORS WILL BE RELATIVELY WEAK FLOW ALOFT WITH ONLY 50-60 KTS AT 300 MB. HOWEVER...ENOUGH DIVERGENCE AND DIFFLUENCE ALOFT WILL BE PRESENT FOR SYNOPTIC LIFT ACROSS CENTRAL ALABAMA. ALL CURRENT LONG RANGE MODELS ARE ON BOARD WITH THIS SOLUTION EXCEPT FOR THE ECMWF. THE ECMWF SOLUTION HAS A MORE ELONGATED TROUGH WITH THE BULK OF THE UPPER LEVEL SUPPORT OVER THE UPPER MISSISSIPPI RIVER VALLEY. LATER FORECAST WILL CONTINUE TO MONITOR THE MODEL TRENDS AND TIMING OF THE SYSTEM EARLY NEXT WEEK. THE COLD FRONT WILL MOVE THROUGH CENTRAL ALABAMA BY WEDNESDAY MORNING. A FEW MODEL SOLUTIONS INDICATED SOME WRAP AROUND SHOWERS COULD LINGER INTO THE DAY ON WEDNESDAY. NOT ENOUGH CONFIDENCE AT THIS TIME TO INCLUDE LINGERING RAIN SHOWERS IN THE FORECAST ON WEDNESDAY. COOLER TEMPERATURES WILL MOVE IN BEHIND THE FRONT WITH TEMPERATURES NEAR NORMAL LATE NEXT WEEK. ANDERSON && .AVIATION... 18Z TAF DISCUSSION. CLOUD COVERAGE CONTINUES TO INCREASE OVER CENTRAL ALABAMA AS LOW LEVEL MOISTURE DOES THE SAME. THAT SAID...WEAK SHOWER COVERAGE SHOULD BE LIMITED...BUT I WOULDN'T BE SURPRISED TO SEE AT LEAST KTCL HAVE TO HAVE AN AMEND FOR A PASSING SHOWER THIS AFTERNOON. EITHER WAY...VFR CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON. ANY PRECIPITATION ACTIVITY THAT DOES DEVELOP THIS AFTERNOON WILL LIKELY WANE AS THE SUN GOES DOWN THIS EVENING...AND SO SHOULD LOW CLOUD COVER FOR THE EVENING...BUT MORE CLOUDS AND MORE RAIN WILL MOVE IN AFTER MIDNIGHT TONIGHT. REDUCTION TO MVFR BY 09-10Z...AND THEN IFR AND AT LEAST LIGHT RAIN BY 12-14Z WILL LIKELY BE THE CASE FOR ALL SITES. SOME CBS MIGHT BE NEEDED...BUT WITH THE SCATTERED NATURE OF THE CONVECTION...WILL HOLD TO JUST RAIN FOR NOW. WINDS WILL BE LIGHT OUT OF THE SOUTH THROUGH THIS TAF CYCLE. 27 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 58 76 57 81 56 / 20 70 30 10 10 ANNISTON 59 76 60 81 58 / 20 70 40 10 10 BIRMINGHAM 61 76 62 81 60 / 30 70 30 10 10 TUSCALOOSA 61 78 59 86 58 / 40 70 20 10 10 CALERA 60 77 61 82 60 / 30 70 30 10 10 AUBURN 59 77 61 80 58 / 10 70 40 20 10 MONTGOMERY 62 80 62 85 59 / 20 70 40 20 10 TROY 60 80 61 84 57 / 10 70 40 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 29, 12:15 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1215 PM CDT THU MAR 29 2012 ALZ011>015-017>050-301715- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1215 PM CDT THU MAR 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY ACROSS ALL OF CENTRAL ALABAMA. THE HAZARDOUS THREATS INCLUDE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THE STORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL PUSH ACROSS CENTRAL ALABAMA BY LATE TUESDAY. WE ARE IN THE HEART OF SEVERE WEATHER SEASON...SO PAY SPECIAL ATTENTION TO ADDITIONAL DETAILS AS WE APPROACH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY EARLY NEXT WEEK.
In the hours before
Special weather statement, Mar 29, 3:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT THU MAR 29 2012
ALZ015-292100-
WALKER AL-
316 PM CDT THU MAR 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALKER COUNTY UNTIL 400
PM CDT...
AT 312 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 5 MILES
EAST OF CARBON HILL...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
JASPER...
CURRY...
LUPTON...
GAMBLE...
WALKER COUNTY AIRPORT...
&&
LAT...LON 3399 8719 3382 8712 3380 8739 3395 8752
3400 8736 3400 8722
TIME...MOT...LOC 2016Z 243DEG 13KT 3388 8742
MANearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.